Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

August 10, 2023Codington County, Day County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2023, 6:57 PM CDT for Codington County, Day County, Grant County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2023, 6:57 PM CDT (23:57 UTC)
Expired
Aug 10, 2023, 8:00 PM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Codington County, SD, Day County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:05 PM CDTTSTM WND GST 408 Sw Summit, SD
Aug 10, 7:08 PM CDTTSTM WND GST 3510 Wnw South Shore, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KABR 102357
SVRABR
SDC029-037-051-110100-
/O.NEW.KABR.SV.W.0113.230810T2357Z-230811T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
657 PM CDT Thu Aug 10 2023

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Day County in northeastern South Dakota...
  Grant County in northeastern South Dakota...
  Northern Codington County in northeastern South Dakota...

* Until 800 PM CDT.

* At 656 PM CDT, severe thunderstorms were located along a line
  extending from near Bitter Lake to near Florence to Medicine Lake,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Watertown around 705 PM CDT.
  Rauville and Dakota Sioux Casino around 710 PM CDT.
  South Shore around 715 PM CDT.

Other locations in the path of these severe thunderstorms include
Waverly, Marvin, Stockholm, Twin Brooks, Troy, Strandburg, Milbank
and La Bolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4497 9675 4498 9688 4497 9689 4492 9748
      4509 9737 4519 9741 4533 9651 4519 9645
      4500 9645
TIME...MOT...LOC 2356Z 261DEG 40KT 4522 9729 4511 9724 4498 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KK
2 follow-up statements
680 
WWUS53 KABR 110020
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
720 PM CDT Thu Aug 10 2023

SDC037-110029-
/O.CAN.KABR.SV.W.0113.000000T0000Z-230811T0100Z/
Day SD-
720 PM CDT Thu Aug 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4497 9675 4498 9688 4497 9689 4493 9737
      4509 9722 4523 9717 4533 9651 4519 9645
      4500 9645
TIME...MOT...LOC 0019Z 261DEG 40KT 4525 9698 4514 9693 4501 9703 

$$

SDC029-051-110100-
/O.CON.KABR.SV.W.0113.000000T0000Z-230811T0100Z/
Grant SD-Codington SD-
720 PM CDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GRANT AND NORTHERN CODINGTON COUNTIES...

At 719 PM CDT, severe thunderstorms were located along a line
extending from near Marvin to near South Shore to near Waverly,
moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Twin Brooks, Troy, Stockholm, Strandburg, Milbank, La Bolt, 
  Revillo and Albee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4497 9675 4498 9688 4497 9689 4493 9737
      4509 9722 4523 9717 4533 9651 4519 9645
      4500 9645
TIME...MOT...LOC 0019Z 261DEG 40KT 4525 9698 4514 9693 4501 9703 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KK
731 
WWUS53 KABR 110040
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
740 PM CDT Thu Aug 10 2023

SDC029-051-110100-
/O.CON.KABR.SV.W.0113.000000T0000Z-230811T0100Z/
Grant SD-Codington SD-
740 PM CDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GRANT AND NORTHEASTERN CODINGTON COUNTIES...

At 740 PM CDT, severe thunderstorms were located along a line
extending from near Corona to near Milbank to Strandburg, moving east
at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Watertown, Milbank, Rauville, South Shore, Waverly, Revillo,
Stockholm, Strandburg, Twin Brooks, La Bolt, Troy, Marvin, Albee,
Dakota Sioux Casino and Lake Kampeska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4497 9675 4498 9688 4497 9689 4494 9727
      4515 9706 4526 9697 4533 9651 4519 9645
      4500 9645
TIME...MOT...LOC 0040Z 258DEG 40KT 4530 9668 4519 9663 4506 9673 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:45 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 10, 6:45 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
645 PM CDT Thu Aug 10 2023

.UPDATE...
Issued at 635 PM CDT Thu Aug 10 2023

Aviation discussion updated below for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 213 PM CDT Thu Aug 10 2023

The forecast challenges include:

1. severe storms potential now through late this evening

2. severe storms potential Friday afternoon across far northeast
   South Dakota and west central Minnesota

At 2 PM CDT, skies range from partly cloudy to mostly sunny and
temperatures are warming through the 70s and 80s. Winds are
generally out of the south or southeast, except west of a cold front
that is beginning to push east river. West of this cold front, winds
are switching around and blowing out of the northwest. There are a
few light rain showers out over north central South Dakota.

Still looking like a decent severe weather setup for this
afternoon/early evening, despite the broken to, at times, overcast
mid/high level clouds around the region. The cloudiness may just
delay the onset timing of things a little bit. There seem to be two
distinct regions of convective potential/concern over the CWA this
afternoon/evening; the first being the warm frontal zone over the
northeast corner of the CWA, associated with a lead shortwave
currently spinning/working toward the James River valley region. The
second area of concern is along a weak cold front/surface trof that
is about to push east of the Missouri River valley. This boundary
has the PVA axis to work with from a second shortwave seen in Water
Vapor pushing in across the western Dakotas at this time.

Starting to see a dent getting made in the weak thermal capping
inversion in place (~ +8C to +10C at 700hpa). That cap erosion
should continue through the afternoon, as the boundary layer heats
up and destabilizes to the tune of ~1500-3000J/kg of MLCAPE and 30
to 40 knots of deep layer shear to work with. Along with an initial
large hail threat, there is a low probability risk of a tornado or
two across the low to mid-level WAA zone of ascent over the
northeastern forecast zones. Not a slam dunk for tor's, 0-3km and 0-
6km shear-wise, but, placement relative to the
developing/approaching sfc low, low level lapse rates, 0-1km shear
and surface vorticity all check boxes for Tor. So, will have to
monitor things if any storms end up developing further east in that
zone of WAA/along the warm front over northeast South Dakota, out
ahead of the cold-frontal forced storms that are expected to be
developing between the Missouri and James River valleys. Not the
best shear environment to turn storm mode to linear, at least not
until late this evening when a low level jet develops, pointing up
into eastern South Dakota, so perhaps initial discrete supercells
could have a chance to maintain their individuality longer before
transitioning to a couple of small bowing line segments.

On Friday, there could be a few showers and thunderstorms strafing
the northeast corner of the CWA during the early to mid-afternoon
hours. Friday's convective potential consists of strong shear
(potentially 50 knots of deep layer shear), but not-so-strong
instability (perhaps only upwards of 750-1250J/kg of MLCAPE.
Continued PoPs for that area of the CWA on Friday.

Temperatures through Friday night should be running fairly close to
normal for early August.

.LONG TERM...(Saturday through Thursday)
Issued at 213 PM CDT Thu Aug 10 2023

West to northwest flow will persist aloft through much of the
extended. The first chance for widespread showers and thunderstorms
is expected Saturday night into Sunday as an upper trough digs into
the northern Plains with abundant associated shortwave energy. The
sfc low over the central plains will lend some forcing...though much
of that will be directed toward southeast SD and northwest IA.

Sfc high pressure builds in behind the sfc low on Sunday across
central SD and eventually spreads east. A building upper ridge may
take a bit longer to transition, but should influence heights by
late Monday. The remainder of the time period looks mostly dry
though, due to model inconsistency, confidence is low by the middle
of next week for pops.

Temperatures will remain near or below average through the extended
with highs only around normal in the 80s to lower 90s under the
ridge early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT Thu Aug 10 2023

Terminals KABR,KATY,KPIR,KMBG

TSRA have moved out of KABR area, but are bearing down on KATY to
start off the TAF period. MVFR/IFR VSBY possible as the TSRA line
moves through, with GR (hail) possible as well. Surface wind gusts
from some westerly component over 40 knots are possible in KATY
also. Otherwise, KPIR/KMBG in the clear with VFR conditions
expected this evening, and through the rest of the TAF period.
Once storms move out of the KATY area, VFR conditions are then
forecast through the TAF period, along with KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Dorn
LONG TERM...Wise
AVIATION...TMT
Hazardous weather outlook, Aug 10, 3:51 AM CDT, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
351 AM CDT Thu Aug 10 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
351 AM CDT Thu Aug 10 2023 /251 AM MDT Thu Aug 10 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front crossing the region later this afternoon will bring
scattered shower and thunderstorms. The storms may develop along
Highway 83 after 3 pm CDT, and progress eastward through the evening
hours. Some storms may be capable of producing golf ball size hail
and 60 mph winds. Cannot rule out a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms will be possible Friday afternoon over
northeastern South Dakota and western Minnesota. Quarter size hail
and 60 mph winds will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Local storm report, Aug 10, 6:02 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
602 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             3 ESE Warner            45.31N 98.44W
08/10/2023  E1.75 inch       Brown              SD   Public

&&

TMT
Local storm report, Aug 10, 6:05 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
605 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Gst     3 S Conde               45.11N 98.10W
08/10/2023  M64 MPH          Spink              SD   Mesonet

            Mesonet station 306 3S Conde (SDDOT).

&&

TMT
Local storm report, Aug 10, 6:11 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
611 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Hail             Turton                  45.05N 98.10W
08/10/2023  E1.00 inch       Spink              SD   CO-OP Observer

            TURS2.

&&

TMT
Local storm report, Aug 10, 6:22 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
622 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             4 W Stratford           45.31N 98.38W
08/10/2023  E0.70 inch       Brown              SD   Public

            Pea to dime-sized hail and 1.55 inches of
            rainfall.

&&

NWS ABR
Local storm report, Aug 10, 6:39 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
639 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Tstm Wnd Gst     3 NNW Stratford         45.36N 98.33W
08/10/2023  E50 MPH          Brown              SD   Public

&&

NWS ABR
Local storm report, Aug 10, 6:47 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
647 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     3 WNW Roy Lake State Pa 45.73N 97.49W
08/10/2023  E65 MPH          Marshall           SD   Public

&&

NWS ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:15 PM CDTSpecial Weather StatementABRCampbell30 min
Aug 9, 7:21 PM CDTSpecial Weather StatementABRBrown24 min
Aug 9, 7:37 PM CDTSpecial Weather StatementABRBrown23 min
Aug 9, 7:44 PM CDTSpecial Weather StatementABRMcPherson31 min
Aug 10, 4:38 PM CDTSevere Thunderstorm WarningABRBrown, McPherson52 min
Aug 10, 4:57 PM CDTSevere Thunderstorm WarningABRBrown, Spink42 min
Aug 10, 5:05 PM CDTSevere Thunderstorm WarningABRHand, Spink40 min
Aug 10, 5:31 PM CDTTornado WarningABRBrown, Spink10 min
Aug 10, 5:48 PM CDTSevere Thunderstorm WarningABRClark, Day, Spink42 min
Aug 10, 5:54 PM CDTSevere Thunderstorm WarningABRSpink36 min
Aug 10, 6:14 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Spink46 min
Aug 10, 6:28 PM CDTSevere Thunderstorm WarningABRClark, Day47 min
Aug 10, 6:45 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts45 min
Aug 10, 6:53 PM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.